Hail, Caldwell
- When
- February 24, 2:05 PM CST
- Where
- Caldwell County, 8 mi E of Princeton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.120, -87.725
Nickel-size hail was reported on Highway 672.
An outbreak of severe thunderstorms and tornadoes occurred across western Kentucky. Most of the severe weather was along and south of a Paducah to Madisonville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An outbreak of severe thunderstorms and tornadoes occurred across western Kentucky. Most of the severe weather was along and south of a Paducah to Madisonville line. North of that line, serious flash flooding resulted in a fatality. A surface low pressure center tracked rapidly north-northeast from Arkansas to the upper Mississippi Valley, dragging a warm front north across western Kentucky. Instability was adequate for tornadoes and severe storms in the presence of very strong wind shear. A very moist air mass resulted in heavy rainfall, which produced localized flash flooding due to the water-logged ground. Locally 5 to 6 inches of rain had fallen over the previous week. Rainfall rates in these thunderstorms were locally one-half to one inch per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 1:24 PM CST, 41 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018
Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.
.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018
Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.
Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.
&&
.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018
Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 324 AM CST Sat Feb 24 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 324 AM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a risk of severe thunderstorms this afternoon and evening. Damaging winds will be the main hazard. There is a risk of a few tornadoes as well. The areas with the highest probability for a tornado or two are southeast of a Cape Girardeau, Poplar Bluff Missouri line into far west Kentucky, mainly west of the Lakes, and the southern tip of Illinois. Additional rainfall of up to 2 inches, with isolated higher amounts possible, will result in an additional flooding risk across the region today into tonight, especially across southeast Missouri into west Kentucky. A Flood Watch remains in effect through tonight for the entire region. With stronger thunderstorm activity, Flash Flooding will be possible. Updates and details on continued river flooding can be referenced on the latest flood warnings and statements. .DAYS TWO THROUGH SEVEN...Sunday through Friday Updates and details on continued river flooding can be referenced on the latest flood warnings and statements. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely this afternoon and evening. Additional heavy rainfall and flooding reports are requested.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HEAVY RAIN EDDYVILLE 37.08N 88.08W
02/24/2018 M6.07 INCH LYON KY PUBLIC
4 DAY RAINFALL TOTAL RELAYED VIA TWITTER
&&
SPThe Ft Campbell radar (KHPX), 58 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
8 tornado, 3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Nickel-size hail was reported on Highway 672.
On Highway 307, a couple of small grain bins were destroyed. A trampoline and a playhouse were blown around. The damage occurred in very rural farm country.
This EF-1 tornado began just south of Kentucky Highway 999 and moved northeast for about two miles. A barn was destroyed. Debris from the barn damaged a nearby house and was embedded into a small trailer over 100 yards away. Some debris was buried up to three feet deep. Another outbuilding was destroyed. As the tornado crossed Highway 999, it damaged the roofs of two homes. A garage between the two homes had windows broken, and the west side of the building was pushed out. Numerous trees were snapped and uprooted along the path of the tornado. There was an eyewitness account of the tornado. Peak winds were estimated near 100 mph.
This EF-1 tornado touched down about 1 mile southwest of Bell City and moved northeast across Highway 97 into Calloway County. The majority of the path and associated damage occurred in Calloway County. In the Graves County portion, a few barns were damaged or destroyed. A house sustained minor damage. Many dozens of trees, some very large, were snapped or uprooted. At least one eyewitness observed the tornado. A convergent damage pattern consisting of dozens of very large uprooted trees was visible from Kentucky Highway 97. Peak winds were estimated near 100 mph. The tornado path continued into Calloway County.
This EF-1 tornado moved from Graves County into Calloway County near State Route 97. The tornado tracked across mainly rural farm country before lifting a few miles southwest of Murray. Most of the path and associated damage was in Calloway County. More than a half dozen barns were damaged or destroyed. A newly built, well-constructed barn was completely destroyed, and debris was strewn hundreds of yards. Two empty grain bins were blown over. Several homes were damaged, mainly due to fallen trees and blowing debris. Two semi trailers were overturned. Two mobile homes were blown from their foundations. Many dozens of trees, some very large, were snapped or uprooted. At least one eyewitness observed the tornado. Peak winds were estimated near 100 mph.
This brief EF-1 tornado occurred in a very rural area of east central Graves County near the community of Golo. Near the touchdown location, some shingles were blown off a roof, and a few trees were uprooted or snapped. The tornado continued northeast and damaged trees along the path. The roof of a residence was uplifted briefly, and a window was blown in. Behind the residence, a mobile home with a wood base was lifted and rolled about 30 yards down a hill and was still intact. A small outbuilding was also destroyed on the property. Several large trees were uprooted or snapped on the property. The tornado track length was about one mile. Peak winds were estimated near 100 mph.
This EF-1 tornado crossed the southern part of the city of Murray, damaging about 40 homes. The tornado touched down several blocks west of Highway 641 and lifted on the east edge of the city at the Clarks River floodplain. Most of the damage consisted of roof damage, mainly shingle loss. Two homes were a total loss, with roof decking removed, windows blown out, and part of an exterior wall caved in due to projectile impacts. At least four businesses were damaged, with the majority of the roof removed from one. Dozens of trees were uprooted or broken. The mayor of Murray declared a state of emergency. Peak winds were estimated near 105 mph.
A tree was blown over, landing inside a home southwest of Benton. Some roof and siding damage occurred in the same area along Highway 641.
A tree was blown down, blocking both lanes of Highway 778.
The path of this EF-0 tornado started on the west side of the Pennyrile Parkway, then moved northeast across Lake Morris. At least four barns or sheds were damaged, primarily due to partial loss of roofing and siding. One camper trailer was overturned. Limbs were broken off hundreds of trees. Some trees were uprooted. There was one eyewitness account of the tornado near the start of the damage track. The track ended on the northwest side of Highway 107. Peak winds were estimated near 85 mph.
This EF-2 tornado touched down on the south side of Hopkinsville, just west of the junction of the Pennyrile Parkway and U.S. Highway 41. Three apartment buildings near the intersection of the Pennyrile Parkway and U.S. 41 were destroyed. The roof and most walls were blown down on the second story. Another apartment building was heavily damaged. All nine injuries occurred in the apartment complex, which consisted of two-and-a-half story buildings. One car was flipped and blown some distance. Two others were blown from their original positions, and several others were damaged. At least four retail buildings sustained major roof and siding damage, with windows and doors blown in or broken. Four barns were heavily damaged or flattened, and four houses sustained mainly minor roof damage. Two large commercial buildings were damaged, with one sustaining major roof and wall damage. Hundreds of trees were snapped or uprooted. The damage east of the city near Highways 68 and 80 was relatively minor, consisting of uprooted trees, destroyed barns, and shingle damage. Peak winds were estimated near 135 mph at the destroyed apartment complex on the south side of Hopkinsville.
This brief EF-0 tornado touched down along Highway 189 about a mile west of the Todd County line. Two garages or farm buildings sustained minor roof damage. A few tree limbs were broken. There was one eyewitness account of the tornado. Peak winds were estimated near 65 mph.
Considerable street flooding was occurring in the city of Owensboro, with numerous manhole covers popped. Almost an inch of rain was measured at the Owensboro airport in an hour. In the far south part of the county, Route 554 was flooded just east of Todd Bridge Road.
A water rescue was conducted near Mason Creek on Highway 359. A vehicle was swept off the roadway by the flash flood. Fire department dive team members recovered the body of the victim from the submerged car. The 77-year-old victim was a local farmer.
At least two feet of water was over State Route 132 West between Dixon and Clay. The flooding was near State Route 857, close to Crab Orchard Creek.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Union | 2018-02-24 | 77 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735567, 739884, 735568, 735571, 735572, 735569, 735570, 735617, 735621, 735600, 735599, 735601, 737276, 737279, 737281.